Drug-Induced Neurologic Conditions

Tammie Lee Demler, BS, PharmD, MBA, BCPP

Disclosures

US Pharmacist. 2014;39(1):47-52. 

In This Article

Movement Disorders

Drug-induced movement disorders (DIMDs) continue to impose undue challenges on patients taking a variety of drugs. DIMDs can reduce quality of life, decrease drug adherence, and pose an increased risk of adverse outcomes owing to compromised performance of motor skills needed for activities of daily living. Drugs taken for psychiatric conditions, drugs for Parkinson's disease, and gastrointestinal agents all contribute to the burden of drug-induced neurologic side effects. The drugs commonly implicated as causing DIMDs include dopamine-receptor blockers (antipsychotics) and antiemetics (e.g., metoclopramide). A number of drugs can cause tremor, which may be indistinguishable from idiopathic disease; however, pharmacists may be able to discern cases that are drug-induced by taking a careful history and evaluating all drugs in the regimen that are potentially causative. DIMDs can range from mild and distressing to permanent and disfiguring, so recognition of this adverse effect must occur as early as possible following the development of symptoms.[1]

It has been estimated that one-third to one-half of parkinsonism cases may be caused by drugs.[2] While neuroleptic agents have been most widely implicated, antidepressants have also been identified in case reports involving extrapyramidal symptoms (EPS). Although parkinsonism is theorized to be associated mainly with dopamine imbalance in the nigrostriatal tract, the role of serotonin also is recognized. Serotonin receptors also affect dopamine release, with stimulation of the 5-hydroxytriptamine (5-HT)2A receptor inhibiting dopamine release and the 5-HT1A receptor stimulating its release. The newer atypical antipsychotics have been promoted as causing fewer EPS; however, these effects are still reported, and more commonly after patients have been exposed to the older agents that have greater EPS potential. SGAs with stronger dopamine blocking potential, such as risperidone, are most likely to cause EPS.

The range of movement disorders is vast. Akathisia is described as a feeling of restlessness coupled with an absolute need to move. While symptoms may improve at rest, forced restraint increases patient stress without reducing the core symptoms. Akathisia is generally early-onset and may be seen within the few first months of treatment. Tardive syndromes are abnormal involuntary movements that have a delayed onset, involve the tongue, face, and jaw, and may occur years after the drug is withdrawn. Tardive dyskinesia is a permanent and disfiguring condition, so patients must be educated about this risk and the need to immediately report any unusual movements of the face, lips, and/or tongue. Acute dystonia can occur with the first dose of an offending agent; the symptoms may be associated with distress and pain, as the patient may experience difficulty ambulating, breathing, and swallowing. Drugs used to treat some of these movement disorders include anticholinergic agents (e.g., benztropine and diphenhydramine) and benzodiazepines.[2]

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....